Hail, Grimes
- When
- May 7, 1:40 PM CST
- Where
- Grimes County, 0.91 mi SE of Iola
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.760, -96.070
Quarter sized hail was observed.
Slow moving thunderstorms produce several inches of rain near Kingwood and over Fort Bend County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Slow moving thunderstorms produce several inches of rain near Kingwood and over Fort Bend County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 7, 12:11 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 111 PM CDT Tue May 7 2019 .UPDATE... Quick update to raise pops for the two main clusters of storms. Track of where these are going differ given the wind profile. Northern cluster will probably move north while the southern cluster could be stationary or very slow moving to the north and west or even southeast. Very efficient rain makers today...note...have already gotten 4" at Highway 59 and the San Jacinto river. This is unfortunately going to do a good job of getting the soils wet. 45 && .AVIATION... Messy TAFS for the first few hours with the storms over the LBX/SGR/HOU/IAH/CXO terminals expanding into the UTS/CLL areas while likely tapering off in the SGR/HOU/IAH/CXO areas as the airmass works itself over. Ceilings a mix of MVFR/VFR becoming MVFR. Storms forecast to develop Wednesday morning well northwest of the region and push toward the area but models have been fairly consistent with capping over the southern terminals through 18z...am concerned that with the expected heating tomorrow and the moisture available may be able to overcome that capping. Will show VCSH developing around 15-16z time frame for now. 45 && .PREV DISCUSSION... /ISSUED 724 AM CDT Tue May 7 2019/ AVIATION [12Z TAF Issuance]... Ceilings this morning have ranged from brief IFR to mixed MVFR/VFR across the region. Ceilings should become VFR but as a short wave trough approaches from the west, convection should become more widespread. AMDAR soundings show that the atmosphere is not as capped as it once was and starting to see showers and an isolated storm form west of KSGR to KLBX. Model trends is for activity to increase through the morning with more widespread TSRA possible late morning through early afternoon. Models vary in timing so TSRA could get going a little sooner than the TAFs reflect. Thunderstorm activity should end later in the evening inland and mid afternoon along the coast. Ceilings should become MVFR with maybe some IFR tonight for much of the area. Squall line may develop over north Texas and then push into the area by Wednesday morning. This could impact KCLL/KUTS/KCXO/KIAH after 12Z Wednesday but models suggest this line of storms could be weakening as it approaches the area. Overpeck PREV DISCUSSION /Issued 412 AM CDT Tue May 7 2019/... DISCUSSION... As of 4 AM, current observations have temperatures in the upper 60s to mid 70s, with dewpoints in the upper 60s to low 70s across the region. Radar imagery this morning shows some showers over the offshore Gulf waters. This development looks to be occuring along an axis of convergence associated with a change in both wind speed and direction. Additionally, a weak shortwave will propagate west to east across the region this morning helping to provide some additional lift to shower and thunderstorm development. The focus for today's precipitation will once again heavily depend upon the placement of mesoscale features or small scale boundaries. General consensus amongst the short term guidance is that precipitation will develop over coast and the Gulf waters before spreading inland, mostly west of I-45, by the early afternoon hours and then better concentrating over our northern zones by this evening. Strong to isolated severe storms will be possible if storms are able to break the cap at 850 mb as seen in the AMDAR soundings this morning. Surface to 3 km lapse rates will be near 7.0 deg C, and SFC based CAPE values are around 4000 J/kg. At this time, it looks like the main hazard with these storms would be hail, and potentially wind but the wind profiles aloft do not look all that impressive. This also would mean that showers and storms could be slow moving, because they are lacking this upper level force, with the 250 mb jet showing values of 25 to 35 knots of flow over the region. That being said, the Storm Prediction Center (SPC) has issued a marginal risk for severe storms today, mainly along and west of I-45. The Weather Prediction Center (WPC) also has issued a marginal risk of excessive rainfall over a SE and E TX. There should be a break in rainfall overnight into Wednesday morning before showers and thunderstorms once start up mainly north of I-10. The next upper level disturbance looks to eject NW out of New Mexico and sets up a squall line that dives southeastward across E TX. How far south will this linear line of storms propagate looks to vary amongst the short term guidance, but some (ARW, TT WRF, and HREF) suggest it could hold together and make it into our northern counties by Wednesday afternoon. The threat for strong to severe storms will again be possible, and the SPC has outlooked our norther tier of counties from Burleson to Houston in an enhanced risk for severe storms. The jet dynamics look more impressive, low level lapse rates will range between 6.5-7.5 deg C/km, Lifted Index values (LIs) between -9 and -12, and CAPE ranging between 3500-4000 J/kg. The pressure gradient tightens considerably, and the 850 mb low level jet gets pumping, increasing to 35 to 40 knots by the afternoon hours. Therefore, wind and hail look to be the primary threats associated with this squall line. WPC is also carrying a slight risk for excessive rainfall over our northern zones, mainly across the Brazos to Montgomery to Polk county and northeastward. Forecast rainfall totals at this time area wide look to range between 0.5-1.5 inches. Winds weaken by Thursday morning as the pressure gradient slackens over the region. Another weak shortwave embedded in the upper level flow looks to moves across SE TX late Thursday night into early Friday morning, ahead of our next frontal boundary which is expected to stall out across the region. Besides this boundary, we will also see a few additional disturbances wobble across east TX through the weekend, before the main trough axis swings through on Sunday. This will make for a rainy period Friday and Saturday. Precipitable water values surge to 1.75 to 1.95 inches during this time frame. Where exactly this boundary stalls out will be important, as it should act as an area of focus for these showers and thunderstorms. The GFS in the latest runs has continued to slide this boundary further south towards the coast, while the ECMWF still hangs it up closer to I-10. This feature should waffle throughout the day Friday into Saturday. Though there is much uncertainty with the timing and positioning of this feature, overall it looks to be a wet start to the weekend, and will need to continue to be monitored closely. Conditions look to dry out late Sunday, and temperatures will be on a warming trend moving into the following week. Hathaway MARINE... Southeasterly flow to be the norm through Friday with it gradually increasing the next couple of days as a few storm storms pass through the Plains. This could lead to periods of SCEC developing and building seas. There could be a series of storm systems moving from SW to NE through the region today through the end of the week. Some of these systems could affect the coastal waters with thunderstorm activity. This seems to be more of the case for the end of the week and into the weekend. These systems may briefly enhance winds and build seas. A cold front should eventually push into the coastal areas Friday and become a stationary front...then eventually getting a surge of colder air late over the weekend that pushes the front through. The persistent SE flow this week has already pushed tide levels up to 1.0 ft above the astronomical levels. This trend should continue and tide levels may become more 1 to 2 feet above normal. Areas along Gulf facing beaches could see tide levels around 3 to 3.5 feet MLLW and combined with wave run up there could be some coastal flood issues along HWY 87 on Bolivar Peninsula. These higher tide levels should peak Wednesday morning and persist during high tides through the end of the week. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 82 71 83 71 82 / 60 40 70 60 70 Houston (IAH) 82 74 84 73 85 / 80 40 60 50 70 Galveston (GLS) 79 75 81 76 82 / 70 40 50 30 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...25 Aviation/Marine...45
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 613 AM CDT Tue May 7 2019 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-081115- Austin-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk- San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington- Wharton- 613 AM CDT Tue May 7 2019 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the coast and Gulf waters before spreading inland, mostly along and west of I-45 by the early afternoon hours, and then better concentrating over our northern zones by this evening. Locally heavy rainfall, damaging wind and hail will be the main weather hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong storms are possible Wednesday into Thursday as another upper level disturbance moves across the region. This feature can also produce scattered showers and thunderstorms, and some of the storms could produce heavy rain and localized flooding. Damaging winds, hail, and isolated tornadoes will also be possible. Another upper level disturbance coupled with an approaching cold front will set the stage for additional strong thunderstorms on Friday into the weekend. The cold front will stall over Southeast Texas Friday and Saturday. A series of upper level disturbances coupled with the front and abundant moisture will create a favorable environment for heavy rain both days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Emergency managers should prepare for activation at various times during the upcoming week. TXZ436>438-081115- Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 613 AM CDT Tue May 7 2019 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Some showers and thunderstorms will be possible today, and could produce heavy rainfall, gusty winds, and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Slightly elevated water levels will approach 3.5 feet by Wednesday morning. Coastal run-up will be possible, potentially impacting vulnerable locations such as Highway 87 and 124. Strong rip currents will also be possible along Gulf facing beaches. A series of upper level disturbances will bring periods of showers and thunderstorms to the area during the upcoming week. Some storms could be strong with gusty winds, hail and periods of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Emergency managers should prepare for activation at various times during the upcoming week. GMZ330-335-350-355-370-375-081115- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 613 AM CDT Tue May 7 2019 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Some showers and thunderstorms will be possible today, and could produce heavy rainfall, gusty winds, and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A series of upper level disturbances will bring periods of showers and thunderstorms to the area during the upcoming week. Some storms could be strong with gusty winds, hail and periods of heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Houston/Galveston TX
1218 PM CDT Tue May 7 2019
TXZ227-237-071800-
Inland Brazoria TX-Fort Bend TX-
1218 PM CDT Tue May 7 2019
...SPECIAL WEATHER STATEMENT...
At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonney, or 10 miles southwest of Manvel, moving northwest at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Southern Missouri City, southwestern Manvel, Fresno, Arcola, Iowa
Colony, Bonney, Thompsons, Sienna Plantation, Fort Bend Houston,
Brazos Bend State Park, Juliff and Rosharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2938 9535 2929 9548 2940 9572 2949 9567
2960 9548
TIME...MOT...LOC 1718Z 136DEG 8KT 2938 9549Special Weather Statement National Weather Service Houston/Galveston TX 153 PM CDT Tue May 7 2019 TXZ199-213-071915- Inland Harris TX-Montgomery TX- 153 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL HARRIS COUNTIES UNTIL 215 PM CDT... At 151 PM CDT, Doppler radar was tracking two strong thunderstorms just south of Porter and to the south of Spring. Movement was north at around 10 mph. Winds in excess of 40 mph, locally heavy rainfall and frequent lightning will be possible with these storms. Locations impacted include... Humble, Kingwood, Spring, northern Bush Intercontinental Airport, Lake Houston, Porter and New Caney. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in League City. && LAT...LON 3017 9515 3010 9542 2996 9541 3005 9514 TIME...MOT...LOC 1851Z 197DEG 6KT 3009 9520 3001 9538
The Ft Hood radar (KGRK), 126 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
9 flash flood, 1 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Quarter sized hail was observed.
A funnel cloud was sighted and reported by the FAA tower at KIAH.
There was street flooding and road closures in the town of Richmond.
Kingwood Drive was flooded and impassable with reports of water in vehicles.
Widespread street flooding that caused some roadways to become impassable.
There were flooded cars at Highway 59 and Williams Trace Blvd. Widespread flooding was reported in Sugar Land.
Widespread street flooding with impassable roadways from Bellaire to Meyerland.
A lightning strike caused a structural fire.
All major roadways were impassable due to flooding in Sugar Land.
Sections of Bay Area Blvd flooded and became impassable.
There were numerous reports of either high water in low lying locations or impassable roadways due to flooding. There were flooded roads around Friendswood, League City at the Gulf Freeway and Highway 96, the I-45 feeder roads near FM 646 in Dickinson and in Texas City near the high school.
An apartment complex flooded and this required an evacuation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824296, 824297, 830419, 830427, 830428, 830417, 830429, 824299, 830425, 830430, 830431, 830426.